Virginia, 2002

Hail and Damaging Winds in Virginia, November 11, 2002

November 11, 2002 · NWS RNK · 9 events in 6 counties and zones

Thunderstorm winds downed trees in Speedwell, Stewartsville, and 2 miles northeast of Rustburg, downed large trees and blew over a mobile home in Bedford, and downed trees damaging a home 1 mile east of Bedford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the morning of the 11th produced damaging winds and hail up to golf ball size.Thunderstorm winds downed trees in Speedwell, Stewartsville, and 2 miles northeast of Rustburg, downed large trees and blew over a mobile home in Bedford, and downed trees damaging a home 1 mile east of Bedford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 10, 9:00 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 10, 9:00 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
900 PM EST SUN NOV 10 2002

CURRENT FORECAST IN GOOD SHAPE THIS EVENING IN ADVANCE OF APCHG
SCTD/LINE OF TSRA ACROSS TN/KY. EXPECT AS AREAS OF CONVECTION MOVE
OUT OF DEEPER THETA SUPPORT ALONG/WEST OF THE APPALACHIANS...AND
INTO MORE STAB/CAP...WILL SEE INTENSITY WEAKEN LATER. HOWEVER GIVEN
STRONG WINDS/SHEAR ALOFT OFF RNK RAOB...APPEARS STILL CONCERN WITH
WIND POTENTIAL ESPCLY WRN SLOPES(WHERE SPC MODERATE RISK EXISTS) AS
LINE MOVES IN AFTER MIDNIGHT. OTRW WEAK RIBBON OF MCON/INSTAB EAST
OF THE BLUE RIDGE LIKELY TO PROMPT SOME ADDITIONAL WIDELY SCTD SHRA
BEFORE MAIN ACTION ARRIVES THERE TOWARD DAYBREAK. THUS GIVEN GOING
HIGH POPS...PLAN TO UPDATE TO ADD DAMAGING WINDS TO WEST AND ADJUST
WORDING A BIT. MAY ALSO BUMP UP WINDS AND TEMPS A NOTCH ESPCLY OUT
EAST WHERE WAA AND MIXING WONT ALLOW MUCH FALL TIL SHOWERS ARRIVE
TOWARD MORNING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Nov 10, 12:10 PM EST, 12 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH
CAROLINA...AND ACROSS ALL OF SOUTHEAST WEST VIRGINIA. PLEASE SEE OUR
SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AMS

In the hours before

Special weather statement, Nov 10, 11:11 PM EST, 1 hour 36 minutes before
VAZ007-009-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 PM EST SUN NOV 10 2002

THUNDERSTORMS WITH BRIEF HEAVY RAIN...AND WIND GUSTS TO 45 MPH WILL
MOVE INTO THE RICHLANDS...AND SALTVILLE AREA BY 1140 PM. THESE
STORMS WILL REACH TAZEWELL AND MARION TOWARD MIDNIGHT.

REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 400 AM. KEEP TUNED TO
NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY UPDATES...OR POSSIBLE
WARNINGS.

WHP
Special weather statement, Nov 11, 12:36 AM EST, 11 minutes before
VAZ032>035-045>047-110630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EST MON NOV 11 2002

A LINE OF HEAVY SHOWERS AND THUNDERSTORMS ARE MOVING TO THE
NORTHEAST AT 40 TO 50 MPH.  THESE STORMS HAVE A HISTORY OF PRODUCING
HEAVY DOWNPOURS OF AN INCH TO AN INCH AND A HALF WITHIN AN HOUR.
THESE STORMS WILL BE MOVING INTO SOUTHERN FRANKLIN COUNTY BY 1:00
AM...SOUTHEASTERN BEDFORD  AND SOUTHERN CAMPBELL COUNTY BY 1:30
AM...THEN INTO AMHERST...APPOMATTOX AND BUCKINGHAM COUNTY BY 2:00
AM.  HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL PRODUCE PONDING
OF WATER ON ROADWAYS.

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Tazewell

When
November 11, 12:47 AM EST
Where
Tazewell County, Springville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -81.417

Hail, Tazewell

When
November 11, 1:00 AM EST
Where
Tazewell County, Tazewell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -81.517

Hail, Bedford

When
November 11, 1:45 AM EST
Where
Bedford County, Major
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.567, -79.367

Thunderstorm Wind, Wythe

When
November 11, 2:45 AM EST
Where
Wythe County, Speedwell
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -81.167

Hail, Roanoke (C)

When
November 11, 3:45 AM EST
Where
Roanoke (C) County, Roanoke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Thunderstorm Wind, Bedford (C)

When
November 11, 4:05 AM EST
Where
Bedford (C) County, Bedford
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.533

Thunderstorm Wind, Bedford

When
November 11, 4:10 AM EST
Where
Bedford County, Stewartsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -79.800

Thunderstorm Wind, Bedford (C)

When
November 11, 4:12 AM EST
Where
Bedford (C) County, 1 mi E of Bedford
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.517

Thunderstorm Wind, Campbell

When
November 11, 7:12 AM EST
Where
Campbell County, 2 mi NE of Rustburg
Measured
75 kt (86 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -79.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321127, 5321128, 5321129, 5321130, 5319076, 5319077, 5319078, 5319079, 5319080.